MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 52/58; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 52/58; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74122158
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Infiltration into Tissue (1931); Discomfort (2330); High metal ion levels (4847)
Date of Event 01/17/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a bilateral patient had a total hips arthroplasty in the right hip performed on (b)(6) 2009 due to a severe generative joint disease in which a bhr modular system was implanted.The patient has developed elevated and increasing cobalt and chromium metal ion levels on surveillance testing and audible squeaking intermittently.A revision surgery was performed on (b)(6) 2023 to remediate these adverse events.During surgery, there was no visible tissue damage, metallosis, or component damage, and all components appeared to be solidly seated and well fixed.After the procedure, the patient appeared to tolerate the procedure well and without any apparent intraoperative complications.
 
Additional Manufacturer Narrative
Complaint reference number: case (b)(4).
 
Additional Manufacturer Narrative
H10: additional information in d10.H3, h6.It was reported that a bilateral hip revision surgery was performed due to elevated and increasing cobalt and chromium metal ion levels on surveillance testing and audible squeaking intermittently.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup and the head, and this failure will continue to be monitored for the cup.This will continue to be monitored via routine trending for the head, however it should be noted that this device is no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.Although the cobalt and chromium levels were reported to be elevated and increasing, neither the values nor laboratory reports were provided for reviewed.The patient¿s contralateral birmingham hip cannot be ruled out as a contributing factor to the reported elevated cobalt and chromium levels.Based on the limited information provided, the clinical root cause of the reported elevated metal ion level and audible squeaking cannot be determined.It cannot be concluded that the reported clinical findings are associated with a mal-performance of the implant or implant failure.The patient impact beyond the revision surgery cannot be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.H11: corrected information in h6 (health effect - clinical code).

Brand Name
ACETABULAR CUP HAP SIZE 52/58
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16957839
Report Number3005975929-2023-00089
Device Sequence Number5580787
Product Code NXT
UDI-Device Identifier03596010552310
UDI-Public03596010552310
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/27/2014
Device Model Number74122158
Device Catalogue Number74122158
Device Lot Number09BW22072
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/25/2023
Supplement Date Received by Manufacturer06/13/2023
Initial Report FDA Received Date05/18/2023
Supplement Report FDA Received Date06/14/2023
Date Device Manufactured02/28/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74122552 / LOT O8GW18144; 74222100 / LOT D8CW16010
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR
Patient SexMale